CASE REPORT
Year : 2017  |  Volume : 8  |  Issue : 4  |  Page : 185-187

Autopsy-proven mirtazapine withdrawal-induced mania/hypomania associated with sudden death


1 San Joaquin County Coroner, CA, USA
2 San Joaquin County Coroner, CA; Department of Pathology and Laboratory Medicine, University of California, Davis, USA

Correspondence Address:
Rena Pombo
San Joaquin County Coroner, CA
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jpp.JPP_162_16

Rights and Permissions

Manic episodes induced by antidepressant withdrawal are rarely reported. Mirtazapine is a tetracyclic, piperazinoazepine compound and is a noradrenergic, adrenergic, serotonergic, histaminergic, and muscarinic-antagonist antidepressant that is used for the treatment of major depression and other psychiatric illnesses. There are several reported cases of manic/hypomanic episodes induced by mirtazapine withdrawal based on suspected clinical symptoms that were not confirmed by autopsy and toxicology. We present the first reported case of mirtazapine withdrawal-induced mania/hypomania associated with sudden death and confirmed by autopsy and toxicology. Our patient was a 26-year-old male who had been diagnosed with schizophreniform disorder, borderline intellectual functioning, polysubstance abuse, mild mental retardation, and attention deficit hyperactive disorder. He took only mirtazapine in the final and terminal weeks of his life and stopped taking mirtazapine 4 days before his death. He exhibited a sudden manic/hypomanic episode and died during a physical altercation during this episode. A full autopsy with comprehensive toxicologic analysis of his body fluids and tissues was performed. Autopsy revealed that he died from blunt force trauma of the head, neck, and trunk with extremely low and markedly subtherapeutic levels of mirtazapine and desmethylmirtazapine in the blood (mirtazapine: 0.005 mg/L; desmethylmirtazapine 0.011 mg/L). Advanced selective radioligand and neurochemical assays for density and affinity-binding parameters of dopamine transporter and heat shock protein 70 did not reveal any evidence of excited delirium or autonomic hyperactivity state. We recommend that toxicologic analysis of blood for antidepressants should become routine parts of autopsy protocols for the investigation of sudden death following terminal manic/hypomanic episodes for further elucidation of mania/hypomania induced by antidepressant withdrawal.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1705    
    Printed51    
    Emailed0    
    PDF Downloaded165    
    Comments [Add]    
    Cited by others 1    

Recommend this journal